Neuropathy care can be confusing and complex because many diseases, deficiencies and medications cause neuropathy. Also things you probably wouldn’t expect also aggravate or cause neuropathy.  Because of this, the more you know, the more you can help yourself. Here at Neuropathy Northshore, we give you as much information as possible. This helps you help yourself get better as soon as possible. Information from two articles I thought you might find helpful follow.

  • One on research for chronic pain care as many neuropathy patients have painful spinal conditions.
  • Also because most neuropathy patients take a number of common medications that can cause or worsen neuropathy, an article on what supplements you may need.

Chiropractic for Chronic Spinal Pain

Research showed Chiropractic manipulation superior to acupuncture or medication for treatment of chronic spinal pain.

Test subjects were assigned to one of the 3 treatments, manipulation, acupuncture or medications. They were followed up at 2, 5 and 9 weeks of treatment. Manipulation at  27.3% showed the highest proportion of early symptom free  followed by acupuncture 9.4% and medication with Celebrex and Vioxx at 5%.

Then a year later the same researchers followed up with some of the participants. More of the manipulation  patients maintained their improvements than the acupuncture patients. Meanwhile the medication group did not achieve improvement

You can read the research article here from the National Institute of Health:

https://www.ncbi.nlm.nih.gov/pubmed/15726029

Drug induced nutrient deficiencies

The following medications can cause vitamin or mineral deficiencies. If you take any of these medications, you should be checked for a deficiency. If a deficiency is found, take a nutritional replacement supplement and discuss with your medical doctor if there are other options to taking the drug.

Aspirin: Long term use of Aspirin  causes folate and thiamin (B1) deficiencies. Low folate causes anemia. Low B1 causes fatigue, irritability, reduced appetite. Deficiency can lead to neuropathy symptoms of tingling burning and muscle tenderness.
Furosemide (Lasix) depletes potassium. But it also depletes magnesium. And it depletes thiamin (B1), riboflavin (B2), and pyridoxine (B6). Taking the RDA of these B vitamins while on Fursosemide does not do the trick. You need a higher dosage than that. Deficiency of these nutrients leads to problems with coordination, muscle tremors, double vision. These can be reversed with supplementing the potassium, magnesium and a high dose B complex. A deficiency of these B vitamins can also lead to neuropathy.
Hydrochlorothiazide, (brand names, include Apo-Hydro, Aquazide, BPZide, Dichlotride, Esidrex, Hydrochlorot, Hydrodiuril, HydroSaluric, Hypothiazid, Microzide, Oretic and many others.)  depletes magnesium, zinc, CoQ10, potassium and sodium. Side effects include back pain, anxiety and leg weakness.
Statin medications have many names such as: atorvastatin (Lipitor) fluvastatin (Lescol) lovastatin (Mevacor, Altocor)pravastatin (Pravachol)pitavastatin (Livalo)simvastatin (Zocor) rosuvastatin (Crestor); but they all cause low CoQ10 levels. And that is not good because CoQ10 is needed for all of your cells’ energy. Particularly nerve and heart cells. Since heart cells need a lot of energy, low CoQ10 levels can really affect the heart in addition to other large muscles. Nerves need even more energy so low CoQ10 levels can contribute to neuropathy symptoms. Muscle weakness symptoms show up like difficulty getting out of a chair or getting out of bed.
Heart burn drugs called proton pump inhibitors have many names such as Prilosec (omeprazole), Prevacid (lansoprazole) and Protonix (pantoprazole). But, they have several bad side effects in common: they lower your vitamin B12 and folate. Other acid blocking drugs like Tagamet (cimetidine) and Zantac (ranitidine) also deplete B12 and folate in addition to depleting vitamin D. And they affect the absorption of calcium, iron and zinc.  While meant for short term use, these stomach acid lowering drugs, when used for years can lead to osteoporosis.  Low B12 and low vitamin D can lead to neuropathy and memory problems.
Metformin, a diabetes medication causes malabsorption of B12. Low B12 levels can lead to neuropathy and memory problems.

From http://archive.theamericanchiropractor.com/issue/20100101##!&pid=26 by Dr. James LaValle a clinical pharmacist and board certified clinical nutritionist.

If you need help with learning what to do for neuropathy care or your personal health challenge, simply call us at 978-535-6155 and ask for a free neuropathy or chronic pain analysis to get started.